Liver Damage with Enbrel?

** Originally posted by scot1 **

After running some tests my doctor told me that one of my liver tests, my ALT, was too high (out of range) at 109 u/l. He suggests I see my dermatologist to determine if the cause is my Enbrel intake. I am currently taking 50 mg twice per week. Has anyone had any experience with Enbrel causing any liver problems? Any response will be greatly appreciated. :confused:

Report post

10 replies. Join the discussion

** Originally posted by mehere **

Taking Enbrel can leave you open to infections - especially in the higher dose of 50mg injections. This may be something that the Derm needs to investigate. I said no to the 50 dose and went with the 25 dos for that very reason.

Report post

** Originally posted by Ironchef **

Do you drink alcohol too? Alcohol, Enbrel, and immune systems aren't supposed to get alone well according to what I've read about it and other bioligics. But even without alcohol consumption, it is possible to have liver damage or other infections from what I've read on these boards when using any of the biologics. I guess they're supposed to reduce or stop the dosages if there's a bad biopsy. Hopefully your derm is smart enough to suggest that or some good alternative.

EDITED.

Report post

** Originally posted by Snooky **

Please keep us posted on liver damage of meds prescribed. I had high readings (extremely) from a reaction to one of the drugs prescribed by my internist. He said I had Hepatitis, but since deleting the one medication, I am now in the normal range. I am on my other meds with no reaction. Still haven't seen the derm (Sept) but it is great to know of potential problems.

Thanks.

Snooky

Report post

** Originally posted by makeitgoaway **

I have never heard of a connection between Enbrel and Liver damage. In fact, that is supposed to be one of the up sides of Enbrel as compared to MTX. I have also never heard of an alcohol/Enbrel/Liver connection either.

Can someone link us to this information?

Please keep us posted on any information you learn about this.

Report post

** Originally posted by EdR **

Steve,

I haven't heard of any interactions between Enbrel and alcohol, and I haven't heard of any reports of liver complications. In fact, Enbrel is being studied as a treatment for alcoholic hepatitis:

Enbrel - Alcoholic Hepatitis study

Report post

** Originally posted by misales **

Is that enbrel study for treatment or "just keeping them alive a little longer". I don't think it looks good for people with that kind of liver problem. 92% survival rate after 30days.

I haven't heard of the liver problem with enbrel, but my doc to says that my high triglycerides have absolutely nothing to do with my P either. We have more strange crap happen with this disease, who really knows for sure.

I took the 25mg 2x per week for 6 months and kept getting sick and then got pleurisy. Prescribing Derm (i now have a new one) told me enbrel had nothing to do with it. I disagree in my case. Since off, 6mos. no colds, probs, etc.

I also couldn't handle cyclo long, even though it was working.

Hopefully Scott, you can figure out why that reading is high and combat it.

My triglyceride readings were both over 500 which is basically off the chart. About 6 mos. prior at a physical they weren't even elevated.

Doc gave me a pill recently to reduce them. He didn't seem to concerned about the numbers from the one blood test. I'm not overly worried either. If I have the big one, I guess I'll have it. In the mean time just try to get them knocked down some. I wish you well, it's still a mystery to me.

Report post

** Originally posted by Ironchef **

Sorry for the misrepresentation of the liver/alcohol/enbrel thing! My bad.

I was reading this site all day yesterday, along with some others talking about biologics, and naturally I became an expert....duh. http://www.healthtalk.com/psoriasis/programs/112203/index.cfm

What I should have said was that I read (either on the above site, or on one of the sites regarding biologics) something that eluded to or mentioned specifically that biologics ALL reduce immunity properties by blocking t-cells (agent in white blood count that induces Psoriasis), and consequently can lower your general immunity. It further mentioned that those with liver problems or who drink regularly (alcohol) will tend to have liver problems along with, or in place of first having other infections, sicknesses, etc. Hence my liver/enbrel/alcohol comment. It was recommended in one or more of the biologics useage to have a liver biopsy while taking one of the drugs as well, though I'm not sure if Enbrel requires a biopsy or urinalysis during treatment.

Sorry for the confusion folks.

Report post

** Originally posted by Snooky **

Alcohol wasn't involved in my "hepatitis" as explained by my doc. Thank goodness I don't drink. Apparently, I had a reaction to a med and since I stopped that, I have no further problems leading him to think that (a) It was a med reaction or (b) my readings were out of sight because of another illness. I was tested for every kind of hepatitis several times and I am fine. Meds are good...just gotta' keep the blood monitoring up for the cures for our ailments. I will go with the explanation, but I still want to be monitored with all meds even with the expense involved. Everyone seems to have their own reactionsto a med and I am now very careful about checking my status each time something is prescribed.

Report post

** Originally posted by makeitgoaway **

Sorry for the misrepresentation of the liver/alcohol/enbrel thing! My bad.

I was reading this site all day yesterday, along with some others talking about biologics, and naturally I became an expert....duh. http://www.healthtalk.com/psoriasis/programs/112203/index.cfm

What I should have said was that I read (either on the above site, or on one of the sites regarding biologics) something that eluded to or mentioned specifically that biologics ALL reduce immunity properties by blocking t-cells (agent in white blood count that induces Psoriasis), and consequently can lower your general immunity. It further mentioned that those with liver problems or who drink regularly (alcohol) will tend to have liver problems along with, or in place of first having other infections, sicknesses, etc. Hence my liver/enbrel/alcohol comment. It was recommended in one or more of the biologics useage to have a liver biopsy while taking one of the drugs as well, though I'm not sure if Enbrel requires a biopsy or urinalysis during treatment.

Sorry for the confusion folks.

Wow - I read the site that you listed and still nothing about an alcohol/liver/Enbrel connection. Also nothing mentioned about liver biopsies except for people taking MTX.

Do you have another link?

Report post

** Originally posted by ARL **

This is really confusing,,,,I have a liver disease,,,it has to do with the biliary tree in the liver,,,I have a liver specialist,,,,between him and the derm,,,they agreed together ,I can't have any of the new drugs,,,,,so i'm assuming,,,they don't want me to take the chance and act the liver up,,,i've been holding my own for awhile now,,,so somewhere between the lines,,,i do believe,,it can aggravate the liver,,,everything you intake does have to go through the liver,,,,it's something to consider,,,, but I sure wish I could take something just to be clear for awhile,,,,,,,, I'm going to ask them again.....

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support the National Psoriasis Foundation

Help the National Psoriasis Foundation reach its goals and support people like yourself by making a donation today.

Donate to the National Psoriasis Foundation

Discussion topics

Additional resources

Community leaders